By Mike Baker
A recent surge in the number of drug overdoses reported in Haliburton County has sparked a response from the OPP and the local health unit.
The Haliburton, Kawartha, Pine Ridge District Health Unit issued an alert to media last week, saying many of the overdoses being reported involved fentanyl – an incredibly dangerous, and often fatal opioid that has become a popular ingredient in many illegal drugs sold on the black market due to its powerful potency.
Catherine McDonald, a registered nurse and substances and harm reduction coordinator with the HKPR district health unit, says the increase in the number of overdoses recently would suggest a contaminated or poisoned drug supply was currently making the rounds in the local community.
Michelle Scanlan, an officer with the Haliburton Highlands OPP, noted that officers attended five overdoses in the county the week of Aug. 16 to 20, one of them which resulted in a death.
So far in 2021, the Haliburton Highlands OPP has investigated four drug-related deaths, which is already an increase from what was seen in 2020, when two drug-related deaths were investigated.
“The OPP reminds citizens that it is dangerous to use non-prescription drugs from unregulated sources,” Scanlan said.
McDonald encouraged area residents to be “extra vigilant” at this time, recommending anyone who uses drugs to follow several steps to help keep them safe. Those steps include: testing a small amount of the drug before you use it; never use alone; ensure that emergency services can be contacted in the event of an overdose; avoid mixing drugs; and keep a naloxone kit on hand.
Naloxone is an emergency medicine that temporarily reverses the effects of an opioid overdose until the victim can get to hospital for treatment. Kits are available at most pharmacies and needle exchange sites.
Signs of an overdose include: very large or very small pupils; slow or no breathing; cold and clammy skin; blue or purple fingernails or lips; and snoring or gurgling sounds. McDonald notes that, often in overdoses, it is difficult to wake a person up.
Today, Aug. 31, marks International Overdose Awareness Day. An event will be held in Haliburton at Head Lake Park from 10 a.m. to noon.